Tornadoes · United States · Tennessee · 2010
EF2 tornado, Coble to Pinewood, Tennessee, May 2, 2010
From Coble to Pinewood, this EF2 tornado ran 3.9 miles across Hickman County on May 2, 2010, touching down at 5:17 AM CDT and reaching 250 yards wide. It killed nobody, and did $200,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- May 2, 2010
- Touchdown
- 5:17 AM CDT (10:17 UTC)
- Lifted
- 5:22 AM CDT (10:22 UTC)
- On the ground
- 5 minutes
- Path length
- 3.9 miles (6.3 km)
- Path width
- 250 yards (229 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- $10,000
- County
- Hickman County
- Touchdown point
- 35.892, -87.513
- Lift-off point
- 35.910, -87.447
- Record number
- 1005020417-01
What the Weather Service recorded
A frontal boundary setup across Western and Middle Tennessee late Friday night (April 30), and remained through the weekend. A persistent southerly flow fed moisture into the area and precipitable water values rose to almost 2 inches, based on data from KOHX upper air soundings. As a series of shortwaves moved through, a band of showers and thunderstorms developed and remained nearly stationary for much of the day on Saturday, May 1st and Sunday, May 2nd, resulting in widespread record flooding across much of Middle Tennessee. Some of these thunderstorms became severe also, resulting in thunderstorm wind damage and seven confirmed tornadoes across Middle Tennessee.
Thousands of hardwood trees were snapped and uprooted along the tornado's 9.15 mile track. Some trees were reduced down to stubs. The tornado was strongest as it crossed highway 50. A brick home suffered considerable structural damage and a woman was injured. Several barns were completely destroyed. The tornado was nearly 1/3 of a mile wide at this point. ||The last evidence of damage was near the intersection of Dodd Hollow and Piney Roads where a few trees were snapped.||Maximum wind speeds in the tornado were estimated to be around 125 mph.
Hundreds of hardwood trees were snapped, several barns were destroyed, and a brick home suffered significant roof damage along the tornado's 3.9 mile track. The last evidence of damage was along Keys Branch Road.||Maximum wind speeds in the tornado were estimated to be around 110 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the tornado touched down at May 2, 4:17 AM CDT, 1 hour earlier.
Area forecast discussion, May 2, 4:17 AM CDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 417 AM CDT SUN MAY 2 2010 .DISCUSSION... ANALYSIS SHOWING SFC WAVE/LOW NOW IN THE MO BOOTHEEL...WITH WARM FRONT OF SORTS JUST NORTH OF THE KY BORDER AND A COLD FRONT DOWN INTO EAST TX. CWA REMAINS IN UNSTABLE WARM SECTOR... WITH STRONGER JET STRUCTURE STILL WEST NEAR MS RIVER. STRONG/SEVERE STORMS CONTINUE TO DEVELOP AHEAD OF BOUNDARY...BUT HAVE WEAKENED SLIGHTLY AS THEY MOVE NEAR/OVER THE TN RIVER. MIDDLE TN EXPECTED TO BE UNDER THE GUN ONCE AGAIN TODAY FOR SEVERE TSTORMS AS WELL AS ADDITIONALLY FLOODING AS ACTIVITY IN WEST TN TRANSLATES EAST. MORE FAVORABLE JET STRUCTURE/INSTABILITY WILL MOVE OVER THE MID-STATE LATER THIS MORNING AND THROUGHOUT THE DAY...INCREASING THREAT FOR ISOLATED STRONG SUPERCELLS/TORNADOES AS WELL AS HEAVY RAINFALL. MAX RAINFALL TOTALS ARE NOT EXPECTED TO BE QUITE AS LARGE AS YESTERDAY BUT MANY RIVERS/LOW LYING LOCATIONS ...ESPECIALLY WEST OF I-65...ARE ALREADY IN OR NEAR FLOOD. WILL NOT NEED MUCH ADDITIONALLY HEAVY RAIN TO AGGRAVATE CURRENT SITUATION THUS WILL CONTINUE AREAL FLOOD WARNING THROUGH MOST OF TODAY. WIDESPREAD DEVELOPMENT WILL CONTINUE AS A COLD FRONT SWEEPS IN THIS EVENING...BUT THIS FRONT WILL ALSO BEGIN THE PROCESS OF BRINGING AN END TO THE PCPN. COLD FRONT SHOULD BE ON THE PLATEAU BY 12Z MONDAY...WHICH WILL END THE THREAT OF MORE HEAVY RAIN/ISO SEVERE STORMS OVERNIGHT. A FEW SHOWERS MAY LINGER MONDAY MORNING...ESPECIALLY EAST...BUT THE DRYING PROCESS WILL BEGIN LATER IN THE DAY. A DRY AND WARMING TREND WILL THEN ENSUE AND REMAIN INTACT INTO FRIDAY...AT WHICH TIME A COLD FRONT PASSES BRINGING SCT PCPN BACK THE AREA LATE IN THE DAY INTO SATURDAY. && .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 78 63 81 55 / 100 80 40 10 CLARKSVILLE 77 57 80 53 / 100 50 10 10 CROSSVILLE 75 62 79 52 / 100 100 40 10 COLUMBIA 79 64 81 55 / 100 80 40 10 LAWRENCEBURG 78 63 81 54 / 100 90 40 10 WAVERLY 77 59 80 54 / 100 70 10 10 && .OHX WATCHES/WARNINGS/ADVISORIES...NONE. && 07
Hazardous weather outlook, May 1, 5:33 PM CDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 533 PM CDT SAT MAY 1 2010 TNZ010-011-031>034-061-063>066-075-077>080-093>095-022245- CLAY-PICKETT-JACKSON-PUTNAM-OVERTON-FENTRESS-MARSHALL-CANNON- DE KALB-WHITE-CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN- WAYNE-LAWRENCE-GILES- 533 PM CDT SAT MAY 1 2010 ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS AND ISOLATED TORNADOES ARE POSSIBLE TONIGHT...ALONG WITH HEAVY RAINS AND FLOODING. MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR BY LISTENING TO NOAA WEATHER RADIO. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE THREAT OF MORE SEVERE THUNDERSTORMS AND FLOODING WILL CONTINUE SUNDAY AND INTO EARLY MONDAY. MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR BY LISTENING TO NOAA WEATHER RADIO. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED TO REPORT HEAVY RAINFALL AMOUNTS...FLOODING...AND ANY OTHER SIGNIFICANT WEATHER OCCURRENCES TO THE NATIONAL WEATHER SERVICE IN NASHVILLE. TNZ005>009-022>030-056>060-062-022245- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-BENTON-HOUSTON- HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-PERRY- HICKMAN-LEWIS-WILLIAMSON-MAURY-RUTHERFORD- 533 PM CDT SAT MAY 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TONIGHT SIGNIFICANT FLOODING WILL CONTINUE THROUGH THE OVERNIGHT HOURS AS THUNDERSTORMS CONTINUE TO PRODUCE LOCALLY HEAVY RAINFALL. SEVERE THUNDERSTORMS ARE ALSO POSSIBLE...ALONG WITH ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE THREAT OF MORE SEVERE THUNDERSTORMS AND FLOODING WILL CONTINUE SUNDAY AND INTO EARLY MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED TO REPORT HEAVY RAINFALL AMOUNTS...FLOODING...AND ANY OTHER SIGNIFICANT WEATHER OCCURRENCES TO THE NATIONAL WEATHER SERVICE IN NASHVILLE. 21
In the hours before
Special weather statement, May 2, 2:54 AM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 254 AM CDT SUN MAY 2 2010 TNZ022>024-020845- BENTON-HOUSTON-HUMPHREYS- 254 AM CDT SUN MAY 2 2010 ...SIGNIFICANT WEATHER ADVISORY FOR BENTON...HOUSTON AND HUMPHREYS COUNTIES... AT 247 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES WEST OF BUENA VISTA...OR 25 MILES SOUTHWEST OF PARIS...MOVING NORTHEAST AT 40 MPH. A TORNADO WARNING IS IN EFFECT FOR CARROLL COUNTY IN WEST TENNESSEE. IF YOU LIVE IN BENTON COUNTY...STAY TUNED FOR A POSSIBLE WARNING. BOYD
Special weather statement, May 2, 3:51 AM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 351 AM CDT SUN MAY 2 2010 TNZ056-021000- PERRY- 351 AM CDT SUN MAY 2 2010 ...SIGNIFICANT WEATHER ADVISORY FOR PERRY COUNTY... AT 343 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A A POSSIBLE TORNADIC THUNDERSTORM 15 MILES SOUTHWEST OF SARDIS...OR 17 MILES WEST OF SAVANNAH...MOVING NORTHEAST AT 35 MPH. ALTHOUGH THIS STORM IS STILL AN HOUR AWAY FROM PERRY COUNTY...THERE ARE INDICATIONS THAT THIS STORM MAY CONTAIN A LONG TRACK TORNADO. IF YOU LIVE IN PERRY COUNTY...NOW IS THE TIME TO THINK ABOUT WHERE YOU WILL TAKE COVER SHOULD A TORNADO WARNING BE ISSUED. BOYD
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 00:00Z
10.3 hours before the tornado, 83 km from the path. May 2, 2010.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -200 J/kg
- Surface CAPE
- 19 J/kg
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
- 0-3 km lapse rate
- 4.5 K/km
Nashville Metro, TN (KBNA), 12:00Z
1.7 hours after it, 83 km from the path. May 2, 2010.
- Mixed-layer CAPE
- 1271 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 1870 J/kg
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 387 m²/s²
- 0-3 km storm-relative helicity
- 551 m²/s²
- Significant tornado parameter
- 4.6
- Supercell composite
- 20.1
- 0-3 km lapse rate
- 6.0 K/km
The surface observations
Columbia (MRC), 47 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Nashville radar (KOHX), 91 km away, was scanning. The volume nearest the touchdown began at 10:18 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2010 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are
The other tornadoes of May 2, 2010
20 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 2 | 1:05 AM CDT | EF2 | Fulton, KY | 12.5 | 600 | $335,000 | ||
| May 2 | 1:10 AM CDT | EF0 | DeSoto, MS | 1.1 | 100 | $10,000 | ||
| May 2 | 1:42 AM CDT | EF1 | Panola, MS | 0.1 | 30 | $50,000 | ||
| May 2 | 1:47 AM CDT | EF0 | Graves, KY | 2.4 | 40 | $15,000 | ||
| May 2 | 2:14 AM CDT | EF0 | Crockett, TN | 0.0 | 25 | $5,000 | ||
| May 2 | 2:20 AM CDT | EF2 | Gibson, TN | 3.0 | 200 | $500,000 | ||
| May 2 | 2:48 AM CDT | EF3 | Benton, MS to TN | 29.6 | 880 | 3 | 9 | $1.8 million |
| May 2 | 2:49 AM CDT | EF2 | Christian, KY | 9.5 | 300 | $300,000 | ||
| May 2 | 3:04 AM CDT | EF0 | Hopkins, KY | 0.5 | 75 | $70,000 | ||
| May 2 | 3:20 AM CDT | EF0 | McNairy, TN | 0.2 | 50 | $15,000 | ||
| May 2 | 3:24 AM CDT | EF2 | McNairy, TN | 25.7 | 880 | 12 | $7.4 million | |
| May 2 | 3:27 AM CDT | EF2 | Lafayette, MS | 1.4 | 75 | 1 | $250,000 | |
| May 2 | 4:13 AM CDT | EF0 | Decatur, TN | 5.7 | 100 | $110,000 | ||
| May 2 | 4:45 AM CDT | EF1 | Perry, TN | 6.9 | 250 | $150,000 | ||
| May 2 | 5:00 AM CDT | EF2 | Hickman, TN | 9.2 | 600 | 1 | $600,000 | |
| May 2 | 6:07 AM CDT | EF1 | Davidson, TN | 3.6 | 300 | $500,000 | ||
| May 2 | 6:17 AM CDT | EF1 | Sumner, TN | 5.0 | 400 | $450,000 | ||
| May 2 | 6:45 AM CDT | EF1 | Hickman, TN | 2.7 | 50 | $15,000 | ||
| May 2 | 8:35 AM CDT | EF0 | Monroe, KY | 5.7 | 50 | $5,000 | ||
| May 2 | 4:25 PM EDT | EF2 | Wayne, KY | 0.3 | 100 | $50,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.